Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 2, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 15, 2019, 5:24 PM CDT for Burleigh County, Emmons County, Morton County, North Dakota. It was in force for 66 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2019, 5:24 PM CDT (22:24 UTC)
- Expired
- May 15, 2019, 6:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Burleigh County, ND, Emmons County, ND, Morton County, ND
The radar
The Bismarck radar (KBIS), 36 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 5:25 PM CDT | HAIL 1.75 | 1 S Saint Anthony, ND | 40 MPH WINDS. RELAYED THROUGH STATE RADIO. |
| May 15, 6:15 PM CDT | HAIL 1 | 5 Ne Fort Rice, ND | . |
| May 15, 6:15 PM CDT | HAIL 1 | 5 Ne Fort Rice, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 3:48 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.4 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1926 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 287 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
176
WUUS53 KBIS 152224
SVRBIS
NDC015-029-059-152330-
/O.NEW.KBIS.SV.W.0002.190515T2224Z-190515T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
524 PM CDT Wed May 15 2019
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
South central Burleigh County in south central North Dakota...
Southeastern Morton County in south central North Dakota...
Northwestern Emmons County in south central North Dakota...
* Until 630 PM CDT.
* At 523 PM CDT, a severe thunderstorm was located near St. Anthony,
or 13 miles south of Bismarck, moving east at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
south central Burleigh, southeastern Morton and northwestern Emmons
Counties, including the following locations... Hazelton Recreation
Area, Fort Rice and Huff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4640 10074 4638 10081 4640 10086 4639 10088
4641 10088 4639 10092 4656 10099 4673 10093
4666 10030 4639 10049 4639 10056 4643 10060
4641 10066 4641 10069 4638 10072
TIME...MOT...LOC 2223Z 283DEG 22KT 4661 10083
HAIL...1.75IN
WIND...60MPH
$$
HAMILTON3 follow-up statements
002
WWUS53 KBIS 152245
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
545 PM CDT Wed May 15 2019
NDC015-029-059-152330-
/O.CON.KBIS.SV.W.0002.000000T0000Z-190515T2330Z/
Burleigh ND-Morton ND-Emmons ND-
545 PM CDT Wed May 15 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTH CENTRAL BURLEIGH...EAST CENTRAL MORTON AND NORTHWESTERN
EMMONS COUNTIES...
At 544 PM CDT, a severe thunderstorm was located 12 miles north of
Cannon Ball, or 18 miles southeast of Bismarck, moving east at 30
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Hazelton Recreation Area, Fort Rice and Huff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4643 10085 4656 10092 4669 10081 4666 10030
4639 10049 4643 10060
TIME...MOT...LOC 2244Z 282DEG 26KT 4658 10061
HAIL...1.50IN
WIND...60MPH
$$
HAMILTON982
WWUS53 KBIS 152300
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
600 PM CDT Wed May 15 2019
NDC015-029-059-152330-
/O.CON.KBIS.SV.W.0002.000000T0000Z-190515T2330Z/
Burleigh ND-Morton ND-Emmons ND-
600 PM CDT Wed May 15 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTH CENTRAL BURLEIGH...EAST CENTRAL MORTON AND NORTHWESTERN
EMMONS COUNTIES...
At 600 PM CDT, a severe thunderstorm was located 10 miles northwest
of Hazelton, or 22 miles southeast of Bismarck, moving east at 25
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Hazelton Recreation Area, Fort Rice and Huff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4654 10080 4666 10070 4666 10030 4643 10046
TIME...MOT...LOC 2300Z 283DEG 22KT 4656 10047
HAIL...1.50IN
WIND...60MPH
$$
HAMILTON686
WWUS53 KBIS 152311
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
611 PM CDT Wed May 15 2019
NDC015-152320-
/O.CAN.KBIS.SV.W.0002.000000T0000Z-190515T2330Z/
Burleigh ND-
611 PM CDT Wed May 15 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BURLEIGH COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened and
moved out of the warned area. Therefore, the warning has been
cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central North Dakota.
LAT...LON 4654 10072 4664 10065 4663 10032 4643 10046
TIME...MOT...LOC 2310Z 291DEG 21KT 4657 10050
$$
NDC029-059-152330-
/O.CON.KBIS.SV.W.0002.000000T0000Z-190515T2330Z/
Morton ND-Emmons ND-
611 PM CDT Wed May 15 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN MORTON AND NORTHWESTERN EMMONS COUNTIES...
At 610 PM CDT, a severe thunderstorm was located 12 miles northwest
of Hazelton, or 21 miles southeast of Bismarck, moving east at 25
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Hazelton Recreation Area, Fort Rice and Huff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4654 10072 4664 10065 4663 10032 4643 10046
TIME...MOT...LOC 2310Z 291DEG 21KT 4657 10050
HAIL...1.50IN
WIND...60MPH
$$
HAMILTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 4:03 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, May 15, 4:03 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 403 PM CDT Wed May 15 2019 .UPDATE... Issued at 358 PM CDT Wed May 15 2019 This update to include a severe thunderstorm watch in effect until 10 pm cdt for much of central North Dakota. The watch is along and east of a line from Velva and Towner in McHenry County...to Garrison, New Salem, Elgin and Sioux County. This includes the Mandan and Bismarck areas, and the Jamestown area as well. && .SHORT TERM...(This evening through Thursday) Issued at 322 PM CDT Wed May 15 2019 Severe thunderstorm potential this afternoon and evening highlights the short term forecast. Currently, a north-south oriented surface trough extended from south central Saskatchewan to near Stanley to near Dickinson to near Hettinger. Strong and gusty southerly winds of 20 to 30 mph with gusts to 35-40 mph were ahead of the trough. Meanwhile a surface cold front extended from the Saskatchewan low southwestward across central Montana. An upper level shortwave associated with these features was moving east across south central Canada. An area of scattered to isolated showers/virga associated with the upper level shortwave continued moving east across north central North Dakota. We do expect thunderstorms to develop along/ahead of the surface trough as it tracks east across the state. Short term high resolution models have consistently depicted thunderstorm development to begin between 3pm-4pm in a line from near Dickinson/Hettinger to near Minot and Bottineau, then continue to develop as this line moves east. Most models show thunderstorms reaching Rugby/Bismarck-Mandan by 5pm-7pm, then near Jamestown/Ashley around 8pm-9pm and exiting the southern James Valley by around 10pm. We launched a weather balloon at 19z today...and it indicates at Bismarck there was a fairly good cap/inversion around 7000 feet elevation of 12.7C. We will need to wait until the surface trough for enough forcing to overcome this cap. Plenty of CAPE ahead of the trough (1000-2000 J/kg) as per SPC mesoanalysis. Models are indicating the thunderstorms mainly right along the trough, where forcing from low levels is greater. Effective bulk shear values of 40-45 knots over central North Dakota seen on SPC mesoscale analysis. Risk of severe storms extends from Minot to near Dickinson and eastward. Tonight a large area of cold air associated with a large Canadian high pressure system begins moving into North Dakota tonight behind the aforementioned cold front. On Thursday, cold air continues pushing into the state behind northerly and northeasterly winds as the southern extend of a large cool Canadian high pressure system extends across North Dakota into South Dakota. Much cooler Thursday with highs reaching only into the mid and upper 50s north to the upper 60s far southwest. .LONG TERM...(Thursday night through Wednesday) Issued at 322 PM CDT Wed May 15 2019 A significant pattern shift to below normal temperatures and above average precipitation highlights the extended forecast. The aforementioned large surface Canadian high pressure system remains entrenched across central Canada Thursday night through much of the weekend. Meanwhile, an upper level longwave trough over the west coast Thursday moves gradually eastward into the Rockies, expanding into the Plains Friday, with the first closed low of the system lifting northeastward into the Great Lakes by Monday. This scenario will bring cooler, cloudy weather to North Dakota, with widespread chances of rain showers. The best chances of widespread rain Friday looks to be western and southern ND, with the best day for widespread rain across our area on Saturday. Models are suggesting rainfall totals of 0.5" to 1.25" across western and central North Dakota Friday through Sunday night. Another closed low in the overall western longwave trough develops over the 4-corners area Monday, moving east into the central Plains Tuesday and lifting northward into the Dakotas/Minnesota Wednesday. This keeps the cooler, cloudy weather over North Dakota through mid- week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1236 PM CDT Wed May 15 2019 A north-south frontal boundary had entered far western North Dakota before 18z, and will continue moving east across western and central North Dakota this afternoon and evening. Strong southerly winds with gusts to 30 kts are forecast today across central North Dakota ahead of the front, with westerly winds 10 to 20 mph behind it. Scattered rain showers and thunderstorms will continue across northwest and north central North Dakota early this afternoon, then thunderstorms are expected to develop along the frontal boundary by around 21z roughly from a KMOT to KDIK and KHEI line, then continue moving east affecting KBIS by around 23z and KJMS after 00z. A few of these storms may be severe with large hail and damaging winds. Tonight a cold front moves southeastward across the state, with northwesterly winds developing. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JV SHORT TERM...JV LONG TERM...JV AVIATION...JV
Hazardous weather outlook, May 15, 3:57 PM CDT, 1 hour 27 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 357 PM CDT Wed May 15 2019 NDZ001>005-009>011-017-162100- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McKenzie- 357 PM CDT Wed May 15 2019 /257 PM MDT Wed May 15 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms this afternoon into early evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ018-019-031>033-040-041-043-044-162100- Dunn-Mercer-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman- Adams- 357 PM CDT Wed May 15 2019 /257 PM MDT Wed May 15 2019/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms this afternoon. Some storms may be strong to severe in Adams, Hettinger and Stark counties this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ012-013-020>023-025-034>037-042-045>048-050-051-162100- McHenry-Pierce-Oliver-McLean-Sheridan-Wells-Foster-Morton- Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 357 PM CDT Wed May 15 2019 /257 PM MDT Wed May 15 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms this afternoon and evening. Some storms may be severe with large hail, damaging winds, and dangerous lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. JV
In the hours before
Special weather statement, May 15, 4:34 PM CDT, 50 minutes before
Special Weather Statement National Weather Service Bismarck ND 434 PM CDT Wed May 15 2019 NDZ034-035-152215- Morton ND-Burleigh ND- 434 PM CDT Wed May 15 2019 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN BURLEIGH AND EASTERN MORTON COUNTIES UNTIL 515 PM CDT... At 432 PM CDT, strong thunderstorms were located along a line extending from 9 miles north of Fish Creek Dam to 6 miles east of Almont. Movement was east at 35 mph. Penny size hail and wind gusts to 50 mph will be possible with these storms. Locations impacted include... Bismarck, Mandan, Lake Harmon, Judson, Double Ditch Indian Village, Sweet Briar Lake, Crown Butte Lake, Fort Abraham Lincoln State Park and University Of Mary. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for south central North Dakota. LAT...LON 4698 10068 4665 10077 4666 10152 4695 10125 TIME...MOT...LOC 2132Z 256DEG 30KT 4686 10119 4673 10137 HAMILTON
Special weather statement, May 15, 4:37 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Bismarck ND
437 PM CDT Wed May 15 2019
NDZ021-022-035-152200-
McLean ND-Sheridan ND-Burleigh ND-
437 PM CDT Wed May 15 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
SHERIDAN...SOUTHEASTERN MCLEAN AND NORTH CENTRAL BURLEIGH COUNTIES
UNTIL 500 PM CDT...
At 437 PM CDT, strong thunderstorms were located along a line
extending from 8 miles northeast of Turtle Lake to Cross Ranch State
Park. Movement was east at 30 mph.
Half inch hail will be possible with these storms.
Locations impacted include...
Mcclusky, Wilton, Turtle Lake, Mercer, Regan, Hoffer Lake and New
Johns Lake.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central North Dakota.
LAT...LON 4716 10097 4719 10099 4764 10085 4772 10032
4715 10050
TIME...MOT...LOC 2137Z 258DEG 25KT 4764 10082 4720 10100
EDWARDSSpecial weather statement, May 15, 4:47 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Bismarck ND
447 PM CDT Wed May 15 2019
NDZ004-005-012-013-152230-
McHenry ND-Bottineau ND-Rolette ND-Pierce ND-
447 PM CDT Wed May 15 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
BOTTINEAU...PIERCE...SOUTHEASTERN MCHENRY AND SOUTHERN ROLETTE
COUNTIES UNTIL 530 PM CDT...
At 446 PM CDT, strong thunderstorms were located along a line
extending from 8 miles northeast of Barton to 8 miles west of Drake.
Movement was east at 40 mph.
Nickel size hail will be possible with these storms.
Locations impacted include...
Rugby, Rolette, Towner, Balta, Wolford, Barton, Berwick, Mylo, Silva,
Agate, George Lake, Nanson and Orrin.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central North Dakota.
LAT...LON 4872 9952 4872 9949 4837 9950 4837 9984
4836 9985 4802 9985 4802 9981 4793 9983
4797 10068 4862 10022 4876 9953
TIME...MOT...LOC 2146Z 258DEG 33KT 4860 10005 4796 10054
EDWARDSSpecial weather statement, May 15, 5:03 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Bismarck ND
503 PM CDT Wed May 15 2019
NDZ022-035-152230-
Sheridan ND-Burleigh ND-
503 PM CDT Wed May 15 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SHERIDAN AND
NORTHEASTERN BURLEIGH COUNTIES UNTIL 530 PM CDT...
At 502 PM CDT, a strong thunderstorm was located 7 miles northwest
of Regan, or 17 miles southwest of Mcclusky, moving east at 30 mph.
The track of this storm will move north of Regan and Wing.
Penny size hail will be possible with this storm.
Locations impacted include...
New Johns Lake.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central North Dakota.
LAT...LON 4724 10074 4733 10068 4745 10018 4717 10018
4717 10067
TIME...MOT...LOC 2202Z 259DEG 27KT 4726 10060
EDWARDSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 4:34 PM CDT | Special Weather Statement | BIS | Morton | 41 min |
| May 15, 4:37 PM CDT | Special Weather Statement | BIS | Sheridan | 23 min |
| May 15, 4:47 PM CDT | Special Weather Statement | BIS | Pierce | 43 min |
| May 15, 4:52 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 38 min |
| May 15, 5:03 PM CDT | Special Weather Statement | BIS | Sheridan | 27 min |
| May 15, 5:34 PM CDT | Special Weather Statement | BIS | Burleigh | 41 min |
| May 15, 5:41 PM CDT | Special Weather Statement | BIS | Pierce | 19 min |
| May 15, 5:45 PM CDT | Special Weather Statement | BIS | Kidder | 15 min |
| May 15, 6:03 PM CDT | Special Weather Statement | BIS | Kidder | 27 min |
| May 15, 6:15 PM CDT | Special Weather Statement | BIS | Wells | 15 min |
| May 15, 6:24 PM CDT | Severe Thunderstorm Warning | BIS | Emmons | 66 min |
| May 15, 6:34 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 56 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.